Alert archive / Illinois / Small Craft Advisories in 2021

Small Craft Advisory 66, NWS Chicago, IL

August 28, 2021

NWS Chicago, IL issued this small craft advisory at Aug 28, 2021, 8:11 PM CDT. It took effect at Aug 29, 2021, 8:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 28, 2021, 8:11 PM CDT (01:11 UTC)
In effect from
Aug 29, 2021, 8:00 AM CDT
Expired
Aug 29, 2021, 4:00 PM CDT
In force
8 hr
Issued by
NWS Chicago, IL

The text

As transmitted.

716 
WHUS73 KLOT 290111
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
811 PM CDT Sat Aug 28 2021

LMZ740>745-290915-
/O.NEW.KLOT.SC.Y.0066.210829T1300Z-210829T2100Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
811 PM CDT Sat Aug 28 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TO 4 PM CDT SUNDAY...

* WHAT...Southwest winds gusting 20 to 25 kt. 

* WHERE...Portions of Lake Michigan. 

* WHEN...From 8 AM to 4 PM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Borchardt
3 follow-up statements
067 
WHUS73 KLOT 290840
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
340 AM CDT Sun Aug 29 2021

LMZ740>745-291645-
/O.CON.KLOT.SC.Y.0066.210829T1300Z-210829T2100Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
340 AM CDT Sun Aug 29 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING
TO 4 PM CDT THIS AFTERNOON...

* WHAT...Southwest winds to 25 kt. Significant waves to 3 feet.

* WHERE...Illinois and Indiana nearshore waters.

* WHEN...From 8 AM this morning to 4 PM CDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
032 
WHUS73 KLOT 291435
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
935 AM CDT Sun Aug 29 2021

LMZ740>745-292100-
/O.CON.KLOT.SC.Y.0066.000000T0000Z-210829T2100Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
935 AM CDT Sun Aug 29 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

* WHAT...Southwest winds to 25 kt. Significant waves to 3 feet.

* WHERE...Illinois and Indiana nearshore waters.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
412 
WHUS73 KLOT 292057
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
357 PM CDT Sun Aug 29 2021

LMZ740>745-292200-
/O.EXP.KLOT.SC.Y.0066.000000T0000Z-210829T2100Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
357 PM CDT Sun Aug 29 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 4 PM CDT THIS AFTERNOON...

Winds will continue to gradually decrease this evening, though
locally gusty winds may occur in and around thunderstorms.
Accordingly, the Small Craft Advisory will be allowed to expire 
at 4 PM this afternoon. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Aug 28, 6:59 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 28, 6:59 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
659 PM CDT Sat Aug 28 2021

.SHORT TERM...
251 PM CDT

Through Sunday night...

Visible satellite imagery and AMDAR soundings out of MDW indicate
that the cap is quickly weakening across the area as temperatures
continue to warm into the low 90s amidst mid to upper 70s dew
points. For this reason, similar to the past few afternoons, we
are likely to see some isolated shower and thunderstorm activity
develop across parts of the area late this afternoon. Coverage of
these showers and storms will remain low, and be most favored
along any subtle low level convergence zones. In the near term,
it appears the best chances for their development will be near the
lakeshore, where a lakebreeze is hugging the lakeshore, and
across north central IL where an enhanced band of agitated
cumulus is noted in satellite imagery. Not everyone will see
them, but where they occur a localized heavy down pour and
isolated wind gust will be possible. This activity will quickly
wane with sunset.

Otherwise, the story tonight will be a very warm and muggy night.
Overnight lows in the city may not drop below 80 degrees, and
even the outlying areas will remain in the mid 70s. This will set
the stage for another hot and humid day on Sunday ahead of an
approaching cold front. It appears our area will remain free of
storms tonight, but we will have to watch for the possibility of
more storms to our northwest pushing an outflow boundary towards
northern IL by early Sunday morning. This could in turn spark a
few widely scattered early morning storms over parts of northern
IL early in the day, similar to what we saw this morning. However,
or best shot and scattered thunderstorms looks to be in the
afternoon and early evening.

During the afternoon, there continues to be some uncertainty in
the timing of storm development, but at this time it does appear
that as at least some widely scattered storms may develop along a
remnant outflow/effective cold frontal boundary as it begins to
shift eastward across northern IL during peak heating. These
storms may thus develop right overhead across parts of northern IL
during the afternoon, before they gradually propagate
southeastward along the boundary. Deep layer shear will remain
relatively weak, but with the hot and humid and unstable airmass
in place, expect the potential for some isolated instances of
strong wind gusts with the storms, along with torrential
downpours.

The threat of storms should gradually sag south of I-80 during
the evening hours on Sunday. Heavy rain and possible localized
flooding will be possible, especially in areas where individual
storm motions result in training cells.

KJB

&&

.LONG TERM...
223 PM CDT

Monday through Saturday...

Conditions will be transitioning with temperatures in the lowers 80s
for afternoon highs and dew points in the 60s through the week.
However, the week will start in a transitional period with chances
for showers and thunderstorms for Monday and Tuesday.

On Monday, the cold front is forecast to be in the southern portions
of the CWA. Due to the forecast location of the front and the
possibility of some lingering outflow boundaries from Sunday's
forecasted scattered convection we could see some convection
around Monday morning with better chances for showers and
thunderstorms in the afternoon mainly along and south of I-80.
Some of the convection that may develop in the area could have the
typical isolated gusty downdrafts and bring with it some locally
heavy rainfall given the draped front and precipitable waters
near 2 inches.

Additionally, a low amplitude impulse in the flow aloft is forecast
to move through the area late Monday night into the day on Tuesday
which will keep a chance for showers and possibly even a storm or
two. High pressure will begin to move in from the north heading into
Wednesday which will bring us pleasant conditions for the
remainder of the work week. However, dangerous swimming conditions
could be present at the lake on Wednesday due to northeasterly
winds which may build waves to an average of 4+ feet.

Yack

&&

.AVIATION...
For the 00Z TAFs...

Aviation Forecast Concerns:

* Isolated TS dissipating early this evening.

* Breezy west-southwest winds Sunday, with gusts around 25 kts.

* Chance of TSRA Sunday afternoon, mainly east of KRFD.

* Cold frontal passage Sunday evening turns winds NW.

Scattered thunderstorms developed over KRFD and KDPA/KORD areas
this afternoon, focused along weak convergent lines in southwest
low level wind field. Rapid decrease in coverage/intensity
occurring at this time, as diurnal heating wanes. Recent satellite
and radar trends suggest little/no additional convective threat
beyond 00Z. A few lingering cells along the IL/WI border and out
over the lake north of ORD should move out of C90 airspace early
this evening. Otherwise, VFR conditions expected overnight with
modest southwest surface winds. Southwest low level jet 25-30 kts
develops 1000-2000 ft AGL overnight, and may allow for a few
sporadic gusts (perhaps 15-18 kts) but shear is expected to
remain below TAF LLWS criteria.

Fairly strong mid-level disturbance will track across the upper
Midwest and northern Great Lakes late tonight and Sunday.
Deepening surface low pressure will pass well north of the
forecast area across Ontario, but will trail a cold front across
the terminals late Sunday afternoon/evening. Some potential for
thunderstorms will exist ahead of the front Sunday afternoon,
though details of evolution and extent of coverage remains
somewhat low confidence at this time. Some high-res CAM guidance
suggests that outflow from current storms across MN/SD/NE could
reach the area after sunrise Sunday, with a low but non-zero
potential that isolated convection could develop along it as
early as 14-16Z. Higher likelihood that convection would develop
ahead of the front itself closer to 19-20Z per CAMS, primarily
affecting the Chicago metro terminals through 23-00Z before moving
east and southeast. Current CAM runs don't show very high
coverage however, and appear to favor areas off to the
east/southeast of Chicago for greater coverage by Sunday evening.
Low level flow veering more west-southwest ahead of the front may
support weaker convergence and thus a lower convective threat.
With somewhat lower confidence have maintained prob30 mention for
Chicago metro terminals during the afternoon, with that timing
still very reasonable.

Southwest winds look to become gusty as mixing commences after
sunrise, with gusts in the 25 kt range expected. Gusts may east by
mid-late afternoon as low level flow veers more west-southwest and
eventually west ahead of the front. Surface front then moves
through the area during the early- mid evening hours, shifting
winds from west to northwest.

Ratzer

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 28, 3:31 PM CDT, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
331 PM CDT Sat Aug 28 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-292045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
331 PM CDT Sat Aug 28 2021 /431 PM EDT Sat Aug 28 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.

DISCUSSION...

Isolated thunderstorms will continue through sunset. Severe weather
is not anticipated, but torrential downpours and localized strong
wind gusts will be possible with these storms.

Heat index values are expected to remain around 100 into early
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Limited Afternoon Severe Thunderstorm Risk.
  Limited Flooding Risk.
  Limited Excessive Heat Risk.
Monday...
  Elevated Thunderstorm Risk.
Tuesday...
  Limited Thunderstorm Risk.

DISCUSSION:

Scattered thunderstorms are possible Sunday afternoon into
Sunday evening. A few of these storms may be severe, especially
across northeast Illinois and northwest Indiana. Locally heavy
rainfall will also be possible with these storms and this could
cause isolated instances of flooding.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east northeast at 10 to 15 mph.

LMZ740>745-292045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
331 PM CDT Sat Aug 28 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Limited Severe Thunderstorm Risk.
Monday...
  Limited Thunderstorm Risk.

KJB

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Aug 28, 3:31 PM CDT, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service Chicago/Romeoville IL
331 PM CDT Sat Aug 28 2021

ILZ003>006-008-010>013-019>021-023-103>108-INZ001-002-282345-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Northern Cook-Central Cook-
Southern Cook-Northern Will-Southern Will-Eastern Will-Lake IN-
Porter-
Including the cities of Rockford, Belvidere, Crystal Lake,
Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove,
Mundelein, Gurnee, Rochelle, Oregon, Byron, Dixon, DeKalb,
Sycamore, Aurora, Elgin, Naperville, Wheaton, Downers Grove,
Lombard, Carol Stream, Ottawa, Streator, La Salle, Mendota,
Marseilles, Oswego, Yorkville, Plano, Morris, Coal City, Minooka,
Kankakee, Bourbonnais, Bradley, Evanston, Des Plaines,
Schaumburg, Palatine, Northbrook, Chicago, Cicero, Oak Lawn,
Oak Park, La Grange, Calumet City, Oak Forest, Lemont,
Orland Park, Park Forest, Joliet, Bolingbrook, Plainfield,
Mokena, Channahon, Manhattan, Wilmington, Crete, Peotone,
Beecher, Gary, Hammond, Merrillville, Portage, Valparaiso,
and Chesterton
331 PM CDT Sat Aug 28 2021

...THUNDERSTORMS WITH GUSTY WINDS THIS AFTERNOON...

Widely scattered thunderstorms will continue developing across
northern Illinois and northwestern Indiana this afternoon. The
strongest thunderstorms will produce torrential downpours,
frequent lightning, and gusty winds strong enough to down small
tree limbs and tented structures. Many areas will stay dry,
however. Keep an eye to the sky, and move indoors if you hear
thunder.

Borchardt
Local storm report, Aug 28, 5:49 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
549 PM CDT SAT AUG 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND GST     BATAVIA                 41.85N 88.31W
08/28/2021  M50 MPH          KANE               IL   CO-OP OBSERVER

&&

EL

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 1:05 PM CDTSpecial Weather StatementLOTMcHenry40 min
Aug 29, 1:40 PM CDTSpecial Weather StatementLOTLake35 min
Aug 29, 2:20 PM CDTSpecial Weather StatementLOTKane, Lake40 min
Aug 29, 3:02 PM CDTSpecial Weather StatementLOTLake43 min
Aug 29, 3:10 PM CDTSpecial Marine WarningLOT95 min
Aug 29, 4:23 PM CDTSpecial Weather StatementLOTCook22 min
Aug 29, 4:29 PM CDTSpecial Weather StatementLOTWill31 min
Aug 29, 4:52 PM CDTSpecial Weather StatementLOTWill23 min
Aug 29, 5:50 PM CDTSpecial Weather StatementLOTKankakee40 min

Nearby

Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.